Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Does bendrofluazide taken during pregnancy lead to radial clubbed hands and hole in heart of the baby?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5155 Questions
In 1968 I was pregnant and had been prescribed bendrofluazide for swelling in the lower legs during the first trimester. When my baby was born, he had radial clubbed hands (with the thumbs missing), a hole in the heart and narrowed artery, imperforate anus and enlarged bowel. Could these problems have been caused by the bendrofluazide (5mg) and did this medicine in 1968 contain thalidomide?
Posted Sun, 9 Feb 2014 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer: Very unlikely and didn't contain Thalidomide then Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about these malformations your child had. I understand how difficult it must have been to you and your continued quest to get answers to this. This drug has no documented studies that suggest an association with these malformations that you just mentioned. Also, it didn't contain thalidomide which was associated with severe malformations back then. It is classified as class C in pregnancy which means it could still be used supposed there were strong reasons to do so. However, it is no longer that common on the market because of newer forms that have replaced it. Thalidomide back in those days was being prescribed for morning sickness during pregnancy and not for swelling of the lower limbs. I am so sorry for what ever reasons this happened. I will also like to let you remember that most causes of malformation have not been clearly identified. This makes it difficult to tell exactly what the possible cause(s) of an observed malformation is. I hope this addresses your query fully. Thank you so much for using our services and please feel free to ask for clarifications if need be. I wish you well. Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor